UTPD warns students after synthetic marijuana overdoses

AddThis

With Austin EMS personnel having reported a total of 35 incidents involving a type of synthetic marijuana over the past week — 28 of which required transport to a hospital — UTPD issued a warning on its Facebook page last week urging students to be cautious. 

Darren Noak, Austin-Travis County EMS captain, said medics have seen a spike in the number of calls relating to overdoses of K2, a type of synthetic marijuana, since last Monday.

Most of the incidents have occurred in the downtown corridor area, but Noak said EMS has seen cases in northeast and east areas as well. Noak said K2 differs from regular marijuana because it uses chemicals that are not designated as illegal by the Drug Enforcement Administration.

“[It uses] unregulated chemical additives and derivatives that are constantly changing to remain legal,” Noak said.

Noak said K2 and marijuana can also differ by smell or appearance, although EMS officials still recommend avoiding both.

“Our advice is to stay away from both,” Noak said. “Differences can be the smell — K2 [is more] fruity and aromatic — and appearance.”

According to Noak, the drug can cause a wide variety of symptoms, including seizures, blackouts, hallucinations, chest pain and self-destructive behavior. 

Mechanical engineering sophomore Jamal Nusrallah said he smokes marijuana several times a week but had not heard of K2 before the overdoses started happening.

“I think it’s sad to hear that synthetic marijuana has become increasingly popular, possibly because it is a lot cheaper, but students need to be more aware of the differences between marijuana and a synthetic drug,” Nusrallah said. “K2 is extremely more dangerous, as we can see by the recent news.” 

Students may be less likely to smoke marijuana after the incidents, but they should still be careful when it comes to synthetic drugs, Nusrallah said. 

“I think that, because of this, students will be less likely to want to smoke marijuana,” Nusrallah said. “Students need to be aware of the differences and be careful not to take any drugs from someone that could be considered non-trustworthy and not allow K2 to be their cheaper alternative — it is not worth the risks.”

According to a statement from the Austin Police Department, APD officers linked the overdoses to products sold from The Smoke Shop on Montopolis Drive. They seized more than 30 packages of K2 from the shop last Thursday after arresting two suspects who were distributing it at the Austin Resource Center for the Homeless. APD also arrested the owner of the shop and charged all three suspects with possession of a controlled substance with intent to distribute. 

APD linked the K2 from the shop to the overdoses but cannot confirm if there is a specific strain that is causing the overdoses.